Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

August 18, 2021Bledsoe County, Hamilton County, Rhea County, Tennessee

NWS Morristown, TN issued this special weather statement at Aug 18, 2021, 9:55 PM CDT for Bledsoe County, Hamilton County, Rhea County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2021, 9:55 PM CDT (02:55 UTC)
Expired
Aug 18, 2021, 10:45 PM CDT
In force
50 min
Issued by
NWS Morristown, TN
Hail
0.00 in
Wind
40

Counties Bledsoe County, TN, Hamilton County, TN, Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 111 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

163 
WWUS84 KMRX 190255
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
1055 PM EDT Wed Aug 18 2021
 
TNZ081>084-098>100-190345-
Sequatchie TN-Rhea TN-Bledsoe TN-Marion TN-Bradley TN-Hamilton TN-
Meigs TN-
1055 PM EDT Wed Aug 18 2021

...Strong thunderstorms will impact portions of Rhea, western
Bradley, eastern Sequatchie, Bledsoe, southwestern Meigs,
southeastern Marion and Hamilton Counties through 1145 PM EDT/1045 PM
CDT/...

At 1054 PM EDT/954 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles southeast of
Spencer to near Lookout Mountain. Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Chattanooga, Cleveland, Dayton, Dunlap, Pikeville, Soddy-Daisy,
Signal Mountain, Rossville, Spring City and Walden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3561 8538 3572 8526 3576 8526 3577 8504
      3575 8503 3576 8492 3579 8486 3499 8493
      3498 8544
TIME...MOT...LOC 0254Z 260DEG 26KT 3567 8534 3496 8541 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Aug 18, 8:46 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 18, 8:46 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
946 PM EDT Wed Aug 18 2021

.UPDATE...
EVENING UPDATE.

&&

.DISCUSSION...

A line of showers and storms is currently approaching out of
middle TN. The HRRR continues to suggest that this line weakens
as it moves into our area. However, the southern Cumberland
Plateau and southern TN valley may see a strong storm or two
before the storms fall apart. Then, expect scattered showers and
a few storms to move further eastward into the central/southern
TN Valley, approaching I-75. This is where I have POPs dropping
off, east of 75. This may be to hopeful though as the HRRR
suggests scattered showers push further east of 75. Will monitor
the trends and adjust as needed.

Otherwise, forecast on track tonight with no changes. Will send
out new zones for POP adjustment.

SR

&&

.AVIATION...
00Z TAF DISCUSSION.

VFR conditions for all sites until early tomorrow morning when
MVFR fog is possible. Then, MVFR conditions expected through much
of the day at all sites as scattered showers and storms move
through the area. Flight conditions may briefly drop below MVFR if
a heavy shower or storm passes directly over a terminal.

There is a low chance that a line of showers and storms could
move across CHA around midnight but not enough confidence to go
more than VCTS at this time.

SR

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  85  71  86  71 /  50  70  40  70  40
Knoxville McGhee Tyson Airport, TN  71  83  70  86  70 /  30  70  50  60  30
Oak Ridge, TN                       71  81  68  86  69 /  40  70  50  60  30
Tri Cities Airport, TN              67  83  68  84  66 /  20  70  50  70  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 18, 2:42 PM CDT, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
342 PM EDT Wed Aug 18 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191945-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
342 PM EDT Wed Aug 18 2021 /242 PM CDT Wed Aug 18 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday, a weather system will bring showers and thunderstorms
through the eastern Tennessee Valley. Due to the saturated ground
localized flooding may occur if any areas receive a long period of
heavy rainfall.

With recent rainfall activity keeping soils saturated, any stronger
storms could produce some locally heavy downpours and result in
isolated flooding Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

TD/KS

In the hours before

Special weather statement, Aug 18, 6:15 PM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Morristown TN
715 PM EDT Wed Aug 18 2021

TNZ012-013-190000-
Scott TN-Campbell TN-
715 PM EDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of northwestern
Campbell and northeastern Scott Counties through 800 PM EDT...

At 714 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Jacksboro, or 10 miles west of La Follette, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Follette, Jacksboro, Jellico, Caryville, Elk Valley, Ketchen,
Fincastle and Royal Blue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3659 8430 3659 8419 3638 8402 3629 8433
      3646 8448 3660 8431
TIME...MOT...LOC 2314Z 244DEG 7KT 3642 8430

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 18, 8:33 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
833 PM CDT Wed Aug 18 2021

TNZ098-190215-
Marion TN-
833 PM CDT Wed Aug 18 2021

...Strong thunderstorms will impact portions of Marion County through
915 PM CDT...

At 831 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Estill Springs to 8 miles north of
Skyline. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jasper, South Pittsburg, Kimball, Monteagle, Orme, Fiery Gizzard
State Park, Sequatchie Cave, Foster Falls State Park, Griffith Creek
and Chimneys State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3524 8584 3524 8582 3522 8577 3522 8574
      3524 8569 3529 8571 3529 8569 3531 8565
      3530 8563 3532 8556 3530 8554 3498 8555
      3499 8586 3522 8586 3522 8587
TIME...MOT...LOC 0131Z 260DEG 23KT 3533 8606 3492 8607

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 18, 9:18 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Morristown TN
1018 PM EDT Wed Aug 18 2021

TNZ081>083-098-099-190300-
Sequatchie TN-Rhea TN-Bledsoe TN-Marion TN-Hamilton TN-
1018 PM EDT Wed Aug 18 2021

...Strong thunderstorms will impact portions of southwestern Rhea,
Sequatchie, Bledsoe, eastern Marion and Hamilton Counties through
1100 PM EDT/1000 PM CDT/...

At 1016 PM EDT/916 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles west of Sparta to
near Jasper. Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chattanooga, Dayton, Dunlap, Jasper, Pikeville, Soddy-Daisy, Signal
Mountain, Walden, Lakesite and Whitwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3499 8563 3530 8563 3532 8556 3536 8551
      3541 8549 3543 8554 3549 8554 3553 8560
      3557 8542 3572 8526 3576 8526 3577 8504
      3575 8503 3576 8498 3543 8499 3538 8503
      3537 8499 3521 8499 3514 8503 3499 8499
TIME...MOT...LOC 0216Z 264DEG 30KT 3590 8560 3500 8559

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 18, 9:55 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
1055 PM EDT Wed Aug 18 2021

TNZ081>084-098>100-190345-
Sequatchie TN-Rhea TN-Bledsoe TN-Marion TN-Bradley TN-Hamilton TN-
Meigs TN-
1055 PM EDT Wed Aug 18 2021

...Strong thunderstorms will impact portions of Rhea, western
Bradley, eastern Sequatchie, Bledsoe, southwestern Meigs,
southeastern Marion and Hamilton Counties through 1145 PM EDT/1045 PM
CDT/...

At 1054 PM EDT/954 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles southeast of
Spencer to near Lookout Mountain. Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chattanooga, Cleveland, Dayton, Dunlap, Pikeville, Soddy-Daisy,
Signal Mountain, Rossville, Spring City and Walden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3561 8538 3572 8526 3576 8526 3577 8504
      3575 8503 3576 8492 3579 8486 3499 8493
      3498 8544
TIME...MOT...LOC 0254Z 260DEG 26KT 3567 8534 3496 8541

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:04 PM CDTAreal Flood AdvisoryMRXCampbell, Scott3 hr
Aug 18, 8:33 PM CDTSpecial Weather StatementMRXMarion42 min
Aug 18, 9:18 PM CDTSpecial Weather StatementMRXBledsoe, Hamilton, Marion, Sequatchie42 min
Aug 18, 10:40 PM CDTSpecial Weather StatementMRXBradley, Meigs, Rhea50 min
Aug 19, 1:01 AM CDTAreal Flood AdvisoryMRXMarion95 min
Aug 19, 7:19 AM CDTSpecial Weather StatementMRXMarion41 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.